Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

February 11, 2021Randolph County, Alabama

NWS Birmingham, AL issued this special weather statement at Feb 11, 2021, 8:45 AM CST for Randolph County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2021, 8:45 AM CST (14:45 UTC)
Expired
Feb 11, 2021, 9:30 AM CST
In force
45 min
Issued by
NWS Birmingham, AL

County Randolph County, AL

The radar

The Atlanta radar (KFFC), 79 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS84 KBMX 111445
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
845 AM CST Thu Feb 11 2021
 
ALZ029-111530-
Randolph AL-
845 AM CST Thu Feb 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH COUNTY UNTIL
930 AM CST...

At 845 AM CST, Doppler radar was tracking a strong thunderstorm over
Corinth, or 8 miles south of Lake Wedowee, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roanoke, Wedowee, Wadley, Malone, Crystal Lake, Dickert, Napoleon,
Tennant, Rock Mills, Big Springs, Paran, Roanoke Municipal Airport
and Rock Stand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3311 8524 3311 8565 3323 8565 3341 8529
      3314 8524
TIME...MOT...LOC 1445Z 248DEG 29KT 3316 8559 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Feb 11, 7:38 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Feb 11, 7:38 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
738 AM CST Thu Feb 11 2021

.UPDATE...
For Hazards.

&&

.SHORT TERM...
/Updated at 0347 AM CST Thu Feb 11 2021/

Through Friday.

A very slow moving cold front is edging its way toward Central
Alabama. Showers and storms are already impacting the NW and will
continue to slide northeast, while the front sags southward. This
will result in a fairly widespread moderate to heavy rain event
through the day and into the evening hours across much of the area.
The front will continue to sag southward before stalling out either
in our southern counties or just south. Cold temperatures will
filter in behind the front, but there should be enough distance
between the rain ending and the cold air moving into the northwest
tonight/tomorrow morning. A second area of disturbed weather will
slide along the front Friday, increasing rain chances at least in
the southern two-thirds of the area through the day.  Highs today
will range from the upper 40s in the NW behind the front to low to
mid 70s in the southeast.

16

.LONG TERM...
/Updated at 0347 AM CST Thu Feb 11 2021/

An active weather pattern expected this weekend through the first
half of next week.

Friday night through Sunday.

A deep trough persists across much of the CONUS with an arctic air
mass not to far to our north. An initial impulse will lift out of
the Western Gulf late Friday night into Saturday morning, riding
along the previously stalled frontal boundary to our south. As this
takes place, overrunning moisture and lift will lead to
widespread rain with the highest coverage generally south and west
of the I-59 corridor. A surface low tries to develop, which could
pull in some of the colder air to our north southward; however,
the low really doesn't develop much. This, along with ongoing
rainfall will keep temps across most of our area above freezing.
Locations in the far northwest could drop below freezing briefly
right as the precip moves out, so I can't rule out a transition of
winter precip for Lamar, Marion, and Winston Counties. I don't
expect any impacts from this as there shouldn't be any
accumulations.

This initial wave of rainfall shifts just to our east by Saturday
evening, with only scattered rain chances lingering south of I-85
Saturday night into Sunday morning. This could persist through
Sunday afternoon as another shortwave trough lifts out of South
Texas, once again riding along the stalled boundary to our south.
Meanwhile, a deep trough digs into Texas on Sunday into Sunday
night. This very brief period of negative vorticity advection from
the departing shortwave combined with slight height rises from the
deepening trough to our west should allow for decreased precip
chances Sunday evening/night.

Monday through Tuesday.

The trough in Texas is expected to lift northeastward into the Mid-
MS Valley, developing a low pressure system that will lift out of
the Gulf of Mexico and cross Central AL on Monday. There's high
confidence of rain developing early Monday morning and becoming
widespread through the afternoon and evening hours. The biggest
question with this is how cold is the air mass just ahead of the low
and/or how far south does the cold air (below freezing temps)
extend. Model guidance has been unreliable at best with resolving
the shallow cold layer of this arctic air mass. For now, the
calibrated ensemble blends are showing near or below freezing temps
generally north and west of I-59 for early Monday morning as the
precip initially builds in, so I've included some mention of
winter precip for these areas. Forecast soundings have been pretty
consistent with a warm layer aloft, which would primarily keep
any winter precip in the form of sleet or freezing rain depending
on the surface temps of a particular location. A brief warm-up is
possible Monday afternoon as the low lifts northward, but some
indications are that the temps in the northwest won't warm up that
much (maybe mid to upper 30s) - again, confidence in the
temperature forecast is very uncertain. Precip should be moving
out of the area Monday night based on current timing trends. As
this occurs, the shallow cold air could overlap with the precip
again, leading to another potential for winter precip Monday
evening into the overnight hours. Similar sounding profiles
suggest this should remain as either sleet of freezing rain.
Overall, the confidence in any winter precip remains low due to
low predictability of the surface temperatures. However, there's
been enough run-to-run consistency at this point to show that we
will be very close to the rain/winter precip line to start
mentioning the potential for winter impacts in the HWO. We'll be
threading the needle, as is often the case for winter weather in
Central AL.

The system moves well to our east by Tuesday afternoon ending any
precip chances in our area, but the cold air mass is expected to
persist. High temperatures could struggle to get out of the 40s for
most of Central AL, with locations in the far northwest remaining
near freezing.

Wednesday.

Another trough is expected to be knocking on our doorstep on
Wednesday with ensembles showing quite a bit of variability in
timing. It's likely we'll see another shot of precip at some point
near mid-week. Temperatures currently appear to warm enough to
preclude any mention of winter precip in the forecast.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Low clouds and fog continue across the southern half of the area,
ahead of a cold front that will slowly edge through the area. The
LIFR conditions will improve some, but only to IFR conditions
through the day across the north and MVFR in the southeast
(MGM/TOI). Conditions will drop at MGM before 00z and TOI after
00z. Showers and storms will impact most of the area within the
next 24 hours with try to time out the first 9 to 12 hours and
then likely leave prob30 in the for the second half of the cycle.

16

&&

.FIRE WEATHER...

Periods of rain expected today and tomorrow across the area.
Thunderstorms are possible, especially today as a stalled boundary
is draped across Central AL. Several more rounds of rain expected
through the weekend and early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     56  41  52  40  47 / 100  70  50  80  70
Anniston    63  46  54  44  51 / 100  90  60  80  70
Birmingham  60  40  50  42  47 / 100  80  50  70  60
Tuscaloosa  59  39  49  38  46 / 100  70  50  70  50
Calera      62  43  52  42  49 / 100  90  60  80  60
Auburn      70  54  60  49  55 /  70  90  80  80  80
Montgomery  73  51  59  50  57 /  80  90  80  80  70
Troy        74  55  63  53  60 /  60  80  70  80  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Dense Fog Advisory until 9 AM CST this morning for the following
counties: Autauga...Barbour...Bullock...Chambers...Clay...
Coosa...Elmore...Lee...Lowndes...Macon...Montgomery...Pike...
Randolph...Russell...Talladega...Tallapoosa.

&&
Hazardous weather outlook, Feb 11, 3:58 AM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
358 AM CST Thu Feb 11 2021

ALZ011>015-017>050-121300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
358 AM CST Thu Feb 11 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Fog will reduce visibilities below one mile at times generally south
of I-20 through the overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Fog will reduce visibilities to one mile of less across southern
areas. The fog will lift between 8 and 9 am.

The potential for winter weather exists on Monday with impacts
possible generally along and northwest of Interstate 59. A lot of
uncertainty exists in the forecast. Stay tuned for updates in coming
days.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Monday. Please follow all local, state, and CDC guidelines in
regards to travel.

In the hours before

Special weather statement, Feb 11, 4:37 AM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
437 AM CST Thu Feb 11 2021

ALZ012-013-022-111100-
Fayette AL-Pickens AL-Lamar AL-
437 AM CST Thu Feb 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS...
SOUTHWESTERN FAYETTE AND SOUTHEASTERN LAMAR COUNTIES UNTIL 500 AM
CST...

At 436 AM CST, Doppler radar was tracking a strong thunderstorm near
Kennedy, or near Millport, moving east at 45 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Fayette, Millport, Kennedy, Belk, Ashcraft Corner, Stone Wall,
Fayette County Public Lake and Shaw.

LAT...LON 3373 8772 3358 8766 3353 8767 3352 8767
      3352 8784 3348 8784 3345 8808 3359 8812
TIME...MOT...LOC 1036Z 253DEG 39KT 3353 8800

25/Owen
Special weather statement, Feb 11, 6:15 AM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
615 AM CST Thu Feb 11 2021

ALZ023>026-034-035-111315-
Chilton AL-Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-St. Clair AL-
615 AM CST Thu Feb 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON...
SOUTHEASTERN TUSCALOOSA...SHELBY...CENTRAL BIBB...JEFFERSON AND
SOUTHERN ST. CLAIR COUNTIES UNTIL 715 AM CST...

At 615 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Pleasant Grove to near Low Gap. Movement was
east at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Birmingham, southeastern Tuscaloosa, Hoover, Vestavia Hills,
Alabaster, Bessemer, Homewood, Pelham, Mountain Brook, Trussville,
Helena, Hueytown, Pell City, Irondale, Leeds, Moody, Calera,
Fairfield, Chelsea and Fultondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 8720 3379 8605 3367 8615 3369 8620
      3364 8617 3359 8618 3359 8622 3354 8619
      3349 8624 3351 8628 3339 8638 3336 8634
      3329 8636 3328 8643 3320 8646 3319 8650
      3312 8646 3309 8651 3295 8652 3301 8760
TIME...MOT...LOC 1215Z 254DEG 46KT 3350 8694 3305 8737

05
Special weather statement, Feb 11, 8:45 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
845 AM CST Thu Feb 11 2021

ALZ029-111530-
Randolph AL-
845 AM CST Thu Feb 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH COUNTY UNTIL
930 AM CST...

At 845 AM CST, Doppler radar was tracking a strong thunderstorm over
Corinth, or 8 miles south of Lake Wedowee, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roanoke, Wedowee, Wadley, Malone, Crystal Lake, Dickert, Napoleon,
Tennant, Rock Mills, Big Springs, Paran, Roanoke Municipal Airport
and Rock Stand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3311 8524 3311 8565 3323 8565 3341 8529
      3314 8524
TIME...MOT...LOC 1445Z 248DEG 29KT 3316 8559

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 10:06 PM CSTDense Fog AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 19 more11 hr
Feb 11, 4:37 AM CSTSpecial Weather StatementBMXFayette23 min
Feb 11, 6:15 AM CSTSpecial Weather StatementBMXBibb, Jefferson, St. Clair, Shelby60 min
Feb 11, 11:09 AM CSTSpecial Weather StatementBMXMarengo51 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.